Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

My Kind of Life: Peripheral Neuropathy

November/December 2004

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Carlos A. Perez

I had PN (peripheral neuropathy) for about three years, and with hindsight I can say that it was one of the complications of HIV and its medications that held me deep in depression for a very long time. PN is caused by damage to the nerves that serve the peripheral extremities such as hands and feet. HIV itself can cause PN, however, most people feel its painful wrath sometime after taking certain HIV medications. I was taking ddI (Videx), d4T (Zerit) and 3TC (Epivir), back in the early '90s.

The neurologist I was seeing added prednisone to my regimen and amitriptyline to see if these two additional medications might ease the pain. When all else fails, if it's a mammal give it some prednisone! These drugs helped somewhat -- amitriptyline when taken at high doses helped quite a bit -- but the side effects were making me feel like a zombie.

You know what eased the pain? Marijuana, that terrible, gateway drug that America must win the war against. Sorry, enough about failed war efforts. When I smoked half a joint the pain went away as long as I kept off my feet. When I had to get up and move my carcass around, no matter what I had popped or smoked, the PN came back. But the pot did help keep the pain at bay for a longer period of time than the "white man's drug." What finally worked was switching off the infamous "d" drugs I was taking.

Advertisement
Now let's get real about this pain. When you read the medical establishment's definition of PN it usually talks about throbbing, tingling and aching -- sometimes they get a little real and mention a burning sensation. But I'll tell you what it's like. It is like frostbite. I've never really had frostbite, but have read about it and I have played too long in the snow and gotten to the point when my feet got so cold that they were numb and hurt something awful.

I'll tell you what else it's like. It's like walking slowly over hot coals. Never done that either but I don't have to, to know it's going to burn like hell. A friend of mine who has never kicked PN and who went to work on crutches for a while due to the severity of the pain told me it's like someone is digging red, hot pokers into the bottom of his feet. His description reminds me all too well of what my pain was like. The pain is excruciating and debilitating.

I have read about Lidocaine and Capzasin-P being used as a topical ointment that may ease the pain and may work with some who only suffer mildly from PN. Another temporary relief may come from Neurontin, an anti-seizure medication used in diabetics with PN, although I've read it works temporarily and best at night. Lamictal, an anti-spasmodic, has been somewhat successful for some who suffer from PN, but it may have possibly severe side effects for those who are pregnant or suffering from liver disease, and there is also a hypersensitivity side effect that may cause some serious reactions.

There is a procedure called anodyne therapy that's been around for three years. It works by emitting infrared photo energy to increase circulation and temporarily reduce pain to the affected area. The diodes emitting the energy are placed directly on the skin where the pain exists. A diode is an electron tube having a cathode and an anode, basically a semiconductor that flows current in one direction. It can be applied to the feet as well as the hands. Clients report the therapy feels warm and soothing and others say they feel tingling and pulsing; this is normal as blood returns to the area. It is covered by most insurance plans and Medicare and there are no reported side effects when properly used and monitored.

I went to the Greater Chicago Foot & Ankle Associates Clinic with a buddy of mine who has terrible PN. The client takes off his shoes and rests his feet on black rubber mats that hold the diodes. My friend says he felt relief after his fourth session. After the session that I came along to watch, he said he immediately felt relief and that it would probably feel painless for about 24 to 48 hours, until the next session. The effects are cumulative, and usually after 12 sessions should only have to be repeated once every three to four months.

Dr. Christopher Staehling D.P.M. -- whose clientele is 50% HIV-positive -- said that it does take several sessions to feel improvement because "we are dealing with nerve damage, which used to be thought of as permanent damage." One of his HIV patients never experienced PN again. It took my friend 10 minutes for him to feel the warmth coming through the soles of his feet, and I did notice a jump in his stride on the way out. We won't know for sure if this is the cure for PN, but it certainly looks like a painless, drugless, side-effect free alternative.


Got a comment on this article? Write to us at publications@tpan.com.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Positively Aware. It is a part of the publication Positively Aware. Visit Positively Aware's website to find out more about the publication.
 
See Also
Neurological Complications of AIDS Fact Sheet
More on Neuropathy

Tools
 

Advertisement